No two patients and no two tinnitus cases are alike. As such, the “best” treatment option is often contingent on an array of factors unique to each patient. Moreover, successful management of tinnitus may require overlapping layers of treatment. ATA recommends that patients work with their healthcare provider(s) to identify and implement the treatment strategy that is best suited to their particular needs.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Dr. Ben Wedro practices emergency medicine at Gundersen Clinic, a regional trauma center in La Crosse, Wisconsin. His background includes undergraduate and medical studies at the University of Alberta, a Family Practice internship at Queen's University in Kingston, Ontario and residency training in Emergency Medicine at the University of Oklahoma Health Sciences Center.
Until recently, most tinnitus patients had little reason to believe doctors would ever be able to completely cure or reverse the affliction. Drug therapies had consistently failed, and so had more invasive procedures — including some surgeries to remove the auditory nerve that transmits sound from the ear to the brain, according to past research. (1,2)

^ Jump up to: a b c Han BI, Lee HW, Kim TY, Lim JS, Shin KS (March 2009). "Tinnitus: characteristics, causes, mechanisms, and treatments". Journal of Clinical Neurology. 5 (1): 11–19. doi:10.3988/jcn.2009.5.1.11. PMC 2686891. PMID 19513328. About 75% of new cases are related to emotional stress as the trigger factor rather than to precipitants involving cochlear lesions.
Earwax (ear wax) is a natural substance secreted by special glands in the skin on the outer part of the ear canal. It repels water, and traps dust and sand particles. Usually a small amount of wax accumulates, dries up, and then falls out of the ear canal carrying with it unwanted particles. Under ideal circumstances, you should never have to clean your ear canals. The absence of ear wax may result in dry, itchy ears, and even infection. Ear wax may accumulate in the ear for a variety of reasons including; narrowing of the ear canal, production of less ear wax due to aging, or an overproduction of ear wax in response to trauma or blockage within the ear canal.
Often people bring in very long lists of medications that have been reported, once or twice, to be associated with tinnitus. This unfortunate behavior makes it very hard to care for these patients -- as it puts one into an impossible situation where the patient is in great distress but is also unwilling to attempt any treatment. Specialists who care for patients with ear disease, usually know very well which drugs are problems (such as those noted above), and which ones are nearly always safe.
Supporting the idea that central reorganization is overestimated as "the" cause of tinnitus, a recent study by Wineland et al showed no changes in central connectivity of auditory cortex or other key cortical regions (Wineland et al, 2012). Considering other parts of the brain, Ueyama et al (2013) reported that there was increased fMRI activity in the bilateral rectus gyri, as well as cingulate gyri correlating with distress. Loudness was correlated with values in the thalamus, bilateral hippocampus and left caudate. In other words, the changes in the brain associated with tinnitus seem to be associated with emotional reaction (e.g. cingulate), and input systems (e.g. thalamus). There are a few areas whose role is not so obvious (e.g. caudate). This makes a more sense than the Wineland result, but of course, they were measuring different things. MRI studies related to audition or dizziness must be interpreted with great caution as the magnetic field of the MRI stimulates the inner ear, and because MRI scanners are noisy.
Tinnitus can occur as a sleep disorder - -this is called the "exploding head syndrome". This most often occurs while falling asleep or waking up. It is a tremendously loud noise. Some theorize that this syndrome is due to a brief seizure in auditory cortex. It is not dangerous.(Green 2001; Palikh and Vaughn 2010). Logically, anticonvulsants might be useful for treatment.
Tinnitus is not a disease — it’s a symptom. It’s a sign that something is wrong with your auditory system, which includes your ear, the auditory nerve that connects the inner ear to the brain, and the parts of the brain that process sound. There are a variety of different conditions that can cause tinnitus. One of the most common is noise-induced hearing loss.
If you have tinnitus, you might be feeling frustrated and helpless, but there is hope! The first step is to consult a hearing care professional at one of our consumer-reviewed clinics. There are also audiologists who specialize in managing tinnitus and many non-medical ways to help you regain your quality of life. Learn more through the links here and, when you’re ready, let us help you connect with a professional in your area.
×